North Dakota, 2012

Tornado and Hail in North Dakota, July 21, 2012

July 21, 2012 · NWS BIS · 6 events in 3 counties and zones

Severe Thunderstorm Watch number 500 was in effect during this event. A surface trough advancing into western North Dakota was the focus for convection during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 500 was in effect during this event.

A surface trough advancing into western North Dakota was the focus for convection during the evening hours. Severe thunderstorms developed along this boundary over northwest North Dakota near a weak mid level short wave trough advecting east across far southern Canada. Severe convection was supported by effective shear magnitudes up to 50 knots and moderate instability. Several severe weather reports were received, including one EF0 tornado which briefly touched down in rural Divide County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 5:19 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 21, 5:19 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT SAT JUL 21 2012

.DISCUSSION...UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 500 FOR THE WESTERN PORTIONS OF NORTH DAKOTA. LAPS
ANALYSIS INDICATED SURFACE BASE CAPE VALUES APPROACHING 3000 J/KG
IN EASTERN MONTANA AT 23Z. THIS AXIS OF INSTABILITY IS EXPECTED TO
TRANSLATE EAST INTO THE WESTERN DAKOTAS IN THE NEXT FEW HOURS AS A
SURFACE TROUGH SLOWLY MOVES EAST. FURTHERMORE...SURFACE-6KM SHEAR IN
WESTERN NORTH DAKOTA IS BETWEEN 30-40 KNOTS. THE COMBINATION OF
DEEP LAYER SHEAR AND INSTABILITY IS GENERATING AN ENVIRONMENT
CONDUCIVE FOR ROTATING UPDRAFTS AND POSSIBLE SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE UPDATED GRIDDED AND
TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...FOR THIS EVENING AND OVERNIGHT...SCATTERED
THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL
CONTINUE WITH A VCTS UNTIL SOMETHING MORE DEFINITE DEVELOPS THAT
WILL IMPACT A SPECIFIC AERODROME. OTHERWISE VFR CEILINGS AND
VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 5:22 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 21 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE
ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD
INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Special weather statement, Jul 21, 5:26 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SAT JUL 21 2012

NDZ017-220015-
MCKENZIE-
526 PM MDT SAT JUL 21 2012

...STRONG THUNDERSTORMS APPROACHING WESTERN MCKENZIE COUNTY...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RICHLAND COUNTY...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL MCKENZIE COUNTY AT 540 PM MDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO

The radar

The Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
July 21, 6:30 PM CST to 6:40 PM CST
Where
Williams County, 8.49 mi NNW of Trenton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
48.190, -103.890

There were no reports of damage with this large hail report.

Hail, Williams

When
July 21, 6:42 PM CST to 6:47 PM CST
Where
Williams County, 8.15 mi NW of (Isn)sloulin Fld Wil
Measured
2 in hail
Reported by
Public
Coordinates
48.260, -103.780

Hail, Williams

When
July 21, 7:00 PM CST to 7:10 PM CST
Where
Williams County, 7.05 mi NNW of (Isn)sloulin Fld Wil
Measured
1.75 in hail
Reported by
Public
Coordinates
48.280, -103.680

Hail, Williams

When
July 21, 7:30 PM CST to 7:35 PM CST
Where
Williams County, Alamo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.580, -103.470

Tornado, Divide

When
July 21, 9:10 PM CST to 9:15 PM CST
Where
Divide County, 4.17 mi S of Noonan to 4.14 mi S of Noonan
Rating
EF0
Path length
1.13 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
48.820, -103.010

This tornado briefly touched down in the open country of Divide County. There were no reports of damage associated with this tornado and it was rated EF0.

Thunderstorm Wind, Burke

When
July 21, 11:00 PM CST to 11:05 PM CST
Where
Burke County, 5.52 mi SW of Coteau
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.690, -102.400

Penny size hail and very heavy rain accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for North Dakota, 2012Warnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390651, 390652, 390653, 390654, 390657, 390655.